Hi Mom2:) well, first let me say that i am not medically qualified, all that i say on this forum is just my opinion, tempered by my own experiences with mirena, experiences of other people that i have read about, my own research on the internet and talking to other people in "real life"! I do understand your concern on the Breast Cancer
issue - it is something that is probably in the minds of many of us, who have had problems with mirena. People with a history of cancer - mainly cervical and uterine cancer must not have mirena - this is official and is reported on various sites that deal with Mirena. It is also official that people with a history of Breast Cancer
or ANY cancer which is thought to be stimulated by hormones (or lack of them!) should use mirena with CAUTION - which to me, says Don't Touch! To my knowledge there have been no studies which definately conclude that mirena itself causes breast cancer. However, it is known that the synthetic chemical in mirena, levonorgestrel, passes into the blood stream and does go into the breast as well as everywhere else. It also passes into breast milk and therefore into infants who are being breastfed.
Quote from one of Heater's posts on this forum..
"Levornogestrel is found in nursing infants at 7% of the concentration found in their mothers using the Mirena IUS. A six-year study of breastfed infants whose mothers used a levonorgestrel-only method of birth control found the infants had increased risk of respiratory infections and eye infections, though a lower risk of neurological conditions, compared to infants whose mothers used a copper IUD. No longer-term studies have been performed to assess the long-term effects on infants of levornogestrel in breast milk.
There are conflicting recommendations about use of Mirena while breastfeeding. The U.S. FDA does not recommend any hormonal method, including Mirena, as a first choice contraceptives for nursing mothers. The World Health Organization recommends against immediate postpartum insertion, citing increased expulsion rates. It also reports concerns about potential effects on the infant's liver and brain development in the first six weeks postpartum."
Breast soreness and tenderness are reported side effects of people using mirena,so yes, it is a side effect, and yes you should be concerned. Some people have said that their breasts feel so tender that they cannot stand to have anything or anyone touch them at all - to my way of thinking, that is way beyond "tender" and into "extremely sensitive to touch, thereby creating pain".
Doctors generally do not seem to want to hear that Mirena is responsible for any side effects at all, it seems to be their "darling" who can do no wrong, and many who report side effects, no doubt get a note made against their name that they are being irrational women!
In view of your cancer risks i would definately get the mirena out asap. But be aware that ANY synthetic hormone can raise the risk of getting hormone related cancers, so really, you need to be on non-hormonal contraception and let your body sort itself out.
If you have read any of the other posts over the last few pages you may have seen some discussion of progesterone cream, estrogen dominance etc. This is something we are still learning about, and i would suggest you do some googling on these subjects. It would appear that for some of us - though not all, i am sure - the mirena so completely messes with our hormones that our natural hormone receptors are unable to work properly again.(however, having more synthetic hormones is not the answer). Some people are fine once the mirena comes out, and I, along with others thought that after the first 3 or 4 months of being mirena free, our symptoms would be gone forever. Well, that turned out to be wrong. For some of us, the symptoms went, and now have come back, many months later. For others, the symptoms never really completely went at all although there was some improvement, even a year later, they are still having problems. So, it is very much down to our individual bodies and how they responded to mirena. Due to hearing other people's stories on here, and what has helped them, and discussions with other friends on here, and doing research on the net, i have come to the conclusion that mirena often throws the body into estrogen dominance - and anyone with estrogen dominance is at a higher risk of breast cancer. So, in theory, while mirena's chemical itself may or may not cause cancer, the EFFECT that it leaves the body with AFTER Mirena has been taken out, may cause cancer in suceptable people, and i include myself in that risk group. It seems that our lifestyle today is full of xenoestrogens which are chemicals such as ingredients in plastic containers, preservatives
in face creams, shampoos, food etc that cause our bodies to produce high levels of dangerous estrogen - these build up in our systems and can cause harm. I suspect that they put us in a delicate position with our hormones and then mirena possibly tips us over the edge. Not everyone will get all these problems of course, i am only talking about those of us who are effected by it. I will list a few websites here for you to have a look at. I think the best thing you can do is firstly just get the mirena out of you, go onto non hormonal contraception straight away and then see how your body reacts over the next year. Hopefully it may settle down all by itself, but if it doesnt, please post again for us to suggest things you can try to help yourself. You could also see a qualified natural medicine practitioner such as a homoeopath, a herbalist or even an accupuncturist - they can all help with hormone balance.
As for removal, assuming that the mirena is still in the right place, then it should not be painful to take it out at all, a little discomfort is all you should feel. Removal can be done any time and can be done in 2 minutes in your doctor's office. You should go home afterwards and lie down for a while. If you work, i would book a couple of days off, if at all possible, so you can relax properly, or if you are at home with the children, then see if you have a friend or relative can help you look after them for a day or two. Do not bend or lift anything heavy (like a child lol) for at least a couple of days, so as not to strain the tissues in that area and cause bleeding. Some people bleed anyway, after removal - that is nothing to be too concerned about in itself, although of course, it isn't nice to suffer! There can be too main causes for bleeding - 1. that it is just a bit of internal trauma to the uterus, which the mirena may have scratched on the way out - this should heal and clear up within 2 or 3 days. You can take red raspberry leaf tea before and after removal to help tone up the uterus and keep it generally healthy up there (though the tea is not recomended for anyone in the first 3 months of pregnancy). 2. it could simply be due to the hormones trying to rebalance themselves - estrogen dominance causes excess bleeding anyway, along with hundreds of other symptoms, so it could be that as the mirena comes out and the body tries to get itself going again, it pumps out too much estrogen or not enough natural progesterone, thus causing the bleeding.
The main reason to go back to the doctor after removal to be checked up on, is if you have severe pain afterwards - some people have a few cramp like period pains after removal, but if the pain is really really bad, i would get a check, just in case some major damage has been done - i have to say this is extremely rare and most unlikely to happen, so is not something you should worry about in advance! If you take it easy when you come home, then you should be fine.
I am sorry this is such a long reply but i wanted to give you all the info i could think of so that you too, had that information at your fingertips, so to speak! If the doctors explained everything to us in the first place, most of us would not have to be on this forum because we wouldn't have allowed them to mess with our bodies at all!!
Good luck with everything, please let us know how you get on. I will post some links below for you, to help start off your research.:)I am sure there are lots more sites that can help you too. Also you could have a look at Heater's post on the previous page about symptoms of estrogen dominance etc. Lumpiness in breasts can often be found to be a progesterone deficiency(which is also termed as estrogen dominance) - mirena's "progesterone" is not natural and not identical to our natural progesterone and it may be that it stops the body being able to make its own progesterone, or makes the body less sensitive to our natural progesterone - anyway, have a look at everything! It pays us all to be as informed as possible:)x